Home

Norepinephrine as a Potential Aggravator of Symptomatic Cerebral Vasospasm: Two Cases and Argument for Milrinone Therapy

Show simple item record

dc.contributor.author Zeiler, F. A.
dc.contributor.author Silvaggio, J.
dc.contributor.author Kaufmann, A. M.
dc.contributor.author Gillman, L. M.
dc.contributor.author West, M.
dc.date.accessioned 2015-05-14T16:08:43Z
dc.date.available 2015-05-14T16:08:43Z
dc.date.issued 2014-11-9
dc.identifier.citation F. A. Zeiler, J. Silvaggio, A. M. Kaufmann, L. M. Gillman, and M. West, “Norepinephrine as a Potential Aggravator of Symptomatic Cerebral Vasospasm: Two Cases and Argument for Milrinone Therapy,” Case Reports in Critical Care, vol. 2014, Article ID 630970, 5 pages, 2014. doi:10.1155/2014/630970
dc.identifier.uri http://dx.doi.org/10.1155/2014/630970
dc.identifier.uri http://hdl.handle.net/1993/30472
dc.description.abstract Background. During hypertensive therapy for post-subarachnoid hemorrhage (SAH) symptomatic vasospasm, norepinephrine is commonly used to reach target blood pressures. Concerns over aggravation of vasospasm with norepinephrine exist. Objective. To describe norepinephrine temporally related deterioration in neurological examination of two post-SAH patients in vasospasm. Methods. We retrospectively reviewed two charts of patients with delayed cerebral ischemia (DCI) post-SAH who deteriorated with norepinephrine infusions. Results. We identified two patients with DCI post-SAH who deteriorated during hypertensive therapy with norepinephrine. The first, a 43-year-old male presented to hospital with DCI, failed MABP directed therapy with rapid deterioration in exam with high dose norepinephrine and MABP of 140–150 mm Hg. His exam improved on continuous milrinone and discontinuation of norepinephrine. The second, a 39-year-old female who developed DCI on postbleed day 8 responded to milrinone therapy upfront. During further deterioration and after angioplasty, norepinephrine was utilized to drive MABP to 130–140 mm Hg. Progressive deterioration in examination occurred after angioplasty as norepinephrine doses escalated. After discontinuation of norepinephrine and continuation of milrinone, function dramatically returned but not to baseline. Conclusions. The potential exists for worsening of DCI post-SAH with hypertensive therapy directed by norepinephrine. A potential role exists for vasodilation and inotropic directed therapy with milrinone in the setting of DCI post-SAH.
dc.title Norepinephrine as a Potential Aggravator of Symptomatic Cerebral Vasospasm: Two Cases and Argument for Milrinone Therapy
dc.type Journal Article
dc.language.rfc3066 en
dc.description.version Peer Reviewed
dc.rights.holder Copyright © 2014 F. A. Zeiler et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
dc.date.updated 2015-03-29T13:26:28Z


Files in this item

This item appears in the following Collection(s)

  • Research Publications [1106]
    This collection contains full text research publications authored or co-authored by University of Manitoba researchers.

Show simple item record

View Statistics